Anagen effluvium is a type of hair loss that occurs when there is disruption in the growth phase of hair follicles, leading to excessive shedding or hair fall. This condition can affect both men and women of all ages and can be caused by various factors such as medications, chemotherapy, radiation therapy, or other medical conditions.
To understand anagen effluvium, it’s important to first understand the normal hair growth cycle. Hair growth occurs in three phases: anagen (growth phase), catagen (transitional phase), and telogen (resting phase). During the anagen phase, hair grows actively from the hair follicle, which can last for several years depending on genetics and other factors. The catagen phase is a brief transition phase that lasts for a few weeks, during which the hair follicle shrinks and detaches from the hair shaft. Finally, the telogen phase is a resting phase that lasts for several months, during which the hair follicle remains dormant before shedding the hair shaft and re-entering the anagen phase.
In anagen effluvium, there is a disturbance in the anagen phase of the hair growth cycle, leading to premature shedding of the hair shafts. This can result in sudden and rapid hair loss, which can be partial or complete, depending on the severity of the condition.
One of the common causes of anagen effluvium is chemotherapy or radiation therapy for cancer treatment. These treatments work by targeting rapidly dividing cells, including cancer cells, but they can also affect healthy cells in the body, including the hair follicles. Chemotherapy drugs such as doxorubicin, cyclophosphamide, and paclitaxel can cause hair loss by disrupting the anagen phase of the hair growth cycle, leading to premature shedding of the hair shafts.
Another cause of anagen effluvium is exposure to toxic chemicals such as thallium, arsenic, or mercury, which can damage the hair follicles and disrupt the anagen phase of the hair growth cycle. In addition, some medications used to treat autoimmune diseases or infections such as lupus or HIV can cause anagen effluvium as a side effect.
Apart from medical treatments and exposure to toxic chemicals, anagen effluvium can also be caused by other medical conditions such as alopecia areata, a common autoimmune disorder that affects the hair follicles, causing sudden and patchy hair loss. Trichotillomania, a psychological condition characterized by compulsive hair pulling, can also cause anagen effluvium.
The diagnosis of anagen effluvium is based on a clinical examination of the scalp and hair follicles, along with a detailed medical history and any medications or treatments the patient is currently receiving. In some cases, a scalp biopsy may be necessary to confirm the diagnosis and rule out other causes of hair loss.
The treatment of anagen effluvium depends on the underlying cause of the condition. In cases where the hair loss is due to chemotherapy or radiation therapy, the hair usually grows back once the treatment is completed. However, in some cases, the hair may not grow back as thick or as long as it was before the treatment.
In cases where anagen effluvium is caused by exposure to toxic chemicals or medications, the first step is to stop the exposure and remove the offending agent from the body. This can help prevent further damage to the hair follicles and allow the hair to grow back naturally.